Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 6:05 PM EDT for 6 counties in Virginia. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 6:05 PM EDT (22:05 UTC)
- Expired
- May 24, 2011, 7:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Carroll County, VA, City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:45 PM EDT | TSTM WND DMG | 2 Nnw Oak Level, VA | FRANKLIN COUNTY PUBLIC SAFETY DIRECTOR REPORTED NUMEROUS TREES DOWN DUE TO STRAIGHT-LINE WINDS BLOCKING HENRY ROAD NEAR THE INTERSECTION WITH PROVIDENCE CHURCH ROAD IN THE LOG CABIN ESTATES AREA.APPROXIMATELY 2 MILE AREA OF MICROBURST DAMAGE. POWER OUT TO APPR |
| May 24, 6:53 PM EDT | TSTM WND DMG | 5 N Stuart, VA | ONE TREE DOWN ALONG CENTRAL ACADEMY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:43 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
216
WUUS51 KRNK 242205
SVRRNK
VAC035-063-067-089-141-690-242300-
/O.NEW.KRNK.SV.W.0182.110524T2205Z-110524T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
WESTERN CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 700 PM EDT.
* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILLIS...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MABRY MILL...
ROCKY KNOB RECREATION AREA...
BUFFALO RIDGE...
CHARITY...
FAIRY STONE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3699 8046 3691 7989 3664 7989 3673 8055
3689 8061
TIME...MOT...LOC 2205Z 270DEG 22KT 3678 8051
$$
WP2 follow-up statements
379
WWUS51 KRNK 242236
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT TUE MAY 24 2011
VAC035-242246-
/O.CAN.KRNK.SV.W.0182.000000T0000Z-110524T2300Z/
CARROLL VA-
636 PM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3672 8048 3675 8050 3679 8040 3694 8036
3691 7989 3664 7989
TIME...MOT...LOC 2236Z 267DEG 17KT 3686 7998 3673 8032
$$
VAC063-067-089-141-690-242300-
/O.CON.KRNK.SV.W.0182.000000T0000Z-110524T2300Z/
PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-FLOYD VA-
636 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR THE CITY OF MARTINSVILLE... SOUTHERN FLOYD...SOUTHWESTERN
FRANKLIN...NORTHWESTERN HENRY AND NORTHERN PATRICK COUNTIES...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FERRUM TO MABRY
MILL...OR ALONG A LINE EXTENDING FROM FERRUM TO WOOLWINE...MOVING
EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
FAIRY STONE STATE PARK...
PHILPOTT DAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3672 8048 3675 8050 3679 8040 3694 8036
3691 7989 3664 7989
TIME...MOT...LOC 2236Z 267DEG 17KT 3686 7998 3673 8032
$$
WP148
WWUS51 KRNK 242258
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT TUE MAY 24 2011
VAC063-067-089-141-690-242308-
/O.EXP.KRNK.SV.W.0182.000000T0000Z-110524T2300Z/
PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-FLOYD VA-
658 PM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
SOUTHERN FLOYD...SOUTHWESTERN FRANKLIN...NORTHWESTERN HENRY AND
NORTHERN PATRICK COUNTIES EXPIRES AT 700 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3672 8048 3675 8050 3679 8040 3694 8036
3691 7989 3664 7989
TIME...MOT...LOC 2258Z 267DEG 17KT 3687 7985 3674 8019
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:02 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 24, 5:02 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011
.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FORECAST UPDATED TO REFLECT THE NEW TORNADO WATCH ACROSS THE
SOUTHERN HALF OF THE AREA THROUGH 1000 PM. HAVE MADE TWEAKS IN THE
TIMING AND LOCATION OF SHOWERS AND STORMS MOVING THROUGH AND INTO
THE AREA. ALSO...MADE ADJUSTMENTS TO THE LATEST TRENDS OF
TEMPERATURE AND DEW POINT.
PREVIOUS FORECAST...
AS OF 19Z...300PM...THE AREA WAS IN BETWEEN THE MORNINGS
SYSTEM AND THE APPROACHING SYSTEM. THE WESTERN PART OF THE AREA
STABILIZED AFTER THE MORNING PRECIPITATION. SINCE
MIDDAY...CLEARING SKIES HAS HELPED THE AREA START TO BECOME
UNSTABLE AGAIN. EXPECTING REDEVELOPMENT LATE THIS AFTERNOON
BECAUSE OF THIS...AND ALSO WE ARE WATCHING THE NEXT SYSTEM EXITING
EASTERN KENTUCKY. BOTH EVENTS WILL HELP TRIGGER ADDITIONAL SHOWERS
AND STORMS THIS EVENING. CURRENT CONVECTIVE WATCH EXPIRES AT 500
PM. WILL COORDINATE WITH SPC PRIOR TO 5PM TO DISCUSS WHETHER AN
ADDITIONAL WATCH IS NEEDED OR IF PORTIONS OF THE CURRENT WATCH
SHOULD BE EXPANDED IN TIME. ACTIVITY IS EXPECTED TO CONTINUE INTO
THE EVENING HOURS AND START TO WANE AFTER 900 PM AS WE LOSE THE
SUNSHINE AND THE AXIS OF THE PASSING TROUGH MOVES EAST OF THE
AREA. WILL HAVE SHOWERS AND STORMS ENDING AROUND MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT LIFTS TO OUR NORTH ON WEDNESDAY AS UPPER LEVEL RIDGE BUILDS
NORTH. BEST FORCING FOR CONVECTION APPEARS TO STAY TO OUR NORTH AND
WEST. RIDGE BUILDING IN SHOULD WARM TEMPS ALOFT A BIT AS WELL.
HOWEVER LOOKS LIKE A WARM FRONT WILL BE MOVING THROUGH THE CWA
DURING THE DAY...WHICH MAY PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. CAPES FORECASTED AT LEAST 1000 J/KG AND
EFFECTIVE SHEAR AROUND 30KTS...THESE COMBINED SHOULD ALLOW FOR ANY
STORMS THAT DO FORM TO HAVE THE POTENTIAL OF BECOMING STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. ANY
STORMS SHOULD WEAKEN WITH THE SETTING SUN...LEADING TO A PARTLY
CLOUDY WEDNESDAY NIGHT.
THURSDAY WILL SEE A STRONG UPPER LEVEL WAVE MOVING INTO THE GREAT
LAKES...WITH A RIDGE HOLDING OVER OUR CWA. CONTINUED WARMING TEMPS
ALOFT WITH THIS RIDGE LOOKS TO CAP CONVECTION CHANCES THURSDAY. THUS
EXPECTING A MAINLY MOSTLY SUNNY DAY WITH HIGHS WELL UP INTO THE
80S...WITH LOW TO MID 90S POSSIBLE IN THE PIEDMONT. COLD FRONT
APPROACHES THURSDAY NIGHT WITH A LINE OF SHOWERS AND THUNDERSTORMS.
CURRENT MODELS WEAKEN LINE AS IT APPROACHES SOUTHEAST WEST VIRGINIA.
SO AREAS EAST OF THE BLUE RIDGE SHOULD STAY DRY...WITH WESTERN AREAS
HAVING THE BEST CHANCE OF STORMS. MAY EVEN SEE A FEW SEVERE STORMS
IN THE FAR WEST THURSDAY NIGHT IF THE LINE MAKES IT IN EARLIER
ENOUGH. BOUNDARY LOOKS TO STALL OVER US ON FRIDAY. THEREFORE EXPECT
MORE SHOWERS AND THUNDERSTORMS. CAPE AND INSTABILITY ONCE AGAIN HIGH
ENOUGH TO SUPPORT AT LEAST ISOLATED STRONG TO SEVERE THUNDERSTORMS
IF ENOUGH HEATING OCCURS. ALTHOUGH BEST SEVERE CHANCE SHOULD REMAIN
TO OUR NORTH CLOSER TO THE STRONGER WIND FIELD AND UPPER LEVEL
SUPPORT. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOUNDARY DOES NOT MOVE MUCH AGAIN ON SATURDAY PER ECMWF
SOLUTION. THUS MORE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE.
WIND FIELD LOOKS PRETTY WEAK...SO SEVERE CHANCE SHOULD BE RELATIVELY
LOW. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
FINALLY BY SUNDAY INTO TUESDAY A LARGE CLOSED UPPER LEVEL RIDGE
BUILDS INTO THE REGION. THIS WILL LEAD TO SUMMER LIKE WEATHER...WITH
HOT AND SOMEWHAT HUMID CONDITIONS. HIGHS WELL INTO THE 80S AND 90S
EXPECTED. UPPER LEVEL RIDGE SHOULD ESSENTIALLY CAP US FROM ANY
CONVECTION FORMING. IF ANY THING IS ABLE TO BREAK THE CAP...IT WOULD
LIKELY BE ISOLATED AND TERRAIN INDUCED.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.
AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.
&&
.HYDROLOGY...
FLASH FLOOD WATCH BEING ISSUED FOR THE FAR SOUTHWEST PART OF THE
AREA THROUGH 800PM. MULTIPLE HEAVY RAIN PRODUCING SHOWERS/STORMS ARE
EXPECTED TO STREAM INTO THE AREA WHERE FLASH FLOOD GUIDANCE IS
LOW...AND HEAVY RAIN FELL EARLIER TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
010.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042.
&&
SYNOPSIS...JH/MC
NEAR TERM...DS
SHORT TERM...MC
LONG TERM...MC
AVIATION...DS/JH
HYDROLOGY...Hazardous weather outlook, May 24, 5:14 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 514 PM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ011>017-032-033-043-044-058-252115- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- 514 PM EDT TUE MAY 24 2011 ...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-009-010-252115- TAZEWELL-SMYTH-BLAND- 514 PM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ018>020-022>024-034-035-045>047-059-WVZ043>045-252115- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 514 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. WVZ042-252115- MERCER- 514 PM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 4:27 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT TUE MAY 24 2011
VAZ007-010-012-242130-
BLAND VA-TAZEWELL VA-WYTHE VA-
427 PM EDT TUE MAY 24 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...TAZEWELL AND WYTHE
COUNTIES...
AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CLIFFIELD...AND AMONATE AROUND 435 PM...
TAZEWELL...AND ASBERRYS AROUND 445 PM...GRATTON...AND TIPTOP AROUND
455 PM...BURKES GARDEN...AND CERES AROUND 505 PM...SUITER AROUND 515
PM AND BASTIAN AROUND 520 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8188 3720 8179 3720 8095 3693 8097
3697 8140 3701 8144 3699 8148 3701 8147
3699 8157 3701 8181 3705 8183 3710 8189
WPLocal storm report, May 24, 4:33 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 N TRAPHILL 36.36N 81.03W
05/24/2011 WILKES NC 911 CALL CENTER
TREES DOWN.
&&
WPERRYLocal storm report, May 24, 5:00 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 NNE SILOAM 36.30N 80.56W
05/24/2011 E1.00 INCH SURRY NC PUBLIC
QUARTER SIZE HAIL ON ATKINSON ROAD.
&&
CHENARDLocal storm report, May 24, 5:02 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL TAZEWELL 37.12N 81.52W
05/24/2011 E0.50 INCH TAZEWELL VA 911 CALL CENTER
&&
WPERRYSpecial weather statement, May 24, 5:41 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 24 2011
VAZ010-011-013-014-018-022-023-WVZ042-044-242230-
BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-
541 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT PORTIONS OF
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...
AT 535 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF NARROWS TO 8 MILES WEST OF POPLAR HILL TO 7 MILES
NORTHWEST OF PULASKI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR THESSALIA AROUND 545 PM...WAITEVILLE AROUND
600 PM...PAINT BANK AROUND 615 PM AND SALEM CITY AROUND 630 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3741 7998 3721 8006 3706 8099 3719 8092
3744 8097 3746 8090 3743 8086 3748 8083
3762 8021 3762 8017 3759 8014 3766 8003
WPLocal storm report, May 24, 6:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 W BOONE 36.21N 81.70W
05/24/2011 E1.00 INCH WATAUGA NC TRAINED SPOTTER
&&
CHENARDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| May 24, 2:15 AM EDT | Special Weather Statement | RNK | Bath | 60 min |
| May 24, 9:56 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, Tazewell, City of Radford | 49 min |
| May 24, 10:25 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 50 min |
| May 24, 10:47 AM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 43 min |
| May 24, 11:01 AM EDT | Special Weather Statement | RNK | Smyth, Wythe | 44 min |
| May 24, 11:27 AM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 48 min |
| May 24, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville | 56 min |
| May 24, 11:49 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 41 min |
| May 24, 12:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Henry, Patrick, City of Galax | 58 min |
| May 24, 12:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 36 min |
| May 24, 12:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 62 min |
| May 24, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| May 24, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 54 min |
| May 24, 1:51 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| May 24, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 56 min |
| May 24, 4:02 PM EDT | Flash Flood Watch | RNK | Bland, Smyth, Tazewell | 4 hr |
| May 24, 4:27 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 59 min |
| May 24, 4:35 PM EDT | Areal Flood Advisory | RNK | Tazewell | 4 hr |
| May 24, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 61 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 57 min |
| May 24, 5:41 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 49 min |
| May 24, 6:20 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 5 hr |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 53 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| May 24, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 59 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 50 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 52 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.